This case report describes an adverse reaction (phenothiazine reaction) to prochlorperazine (Compazine), a commonly prescribed drug. The patient had been referred to a dental clinic for an oral evaluation because of muscle spasms in the oral musculature. He had severe muscle spasms, a reduced range of motion, difficulty registering a repeatable maximum intercuspation, facial grimacing, and difficulty speaking because of the spasms. The dental examination revealed no history of trauma to the musculature or the temporomandibular joints and no previous history of seizures. The patient was a young, healthy man who had recently been hospitalized for an upper respiratory infection and sinusitis. The drug regimen used to treat the sinusitis and respiratory infection caused some nausea and vomiting, and the patient received a prescription for prochlorperazine to control the symptoms. When questioned in the dental clinic about his medical and drug use history, he reported taking only amoxicillin for the infections. His symptoms worsened, necessitating a referral to a co-located emergency department. When he was asked specifically if he was taking Compazine, the patient reported that he had taken it earlier in the day. A tentative diagnosis of a phenothiazine reaction was made, and 50 mg of diphenhydramine was administered intramuscularly. The patient showed a marked alleviation of symptoms. Although the patient's reaction to the prochlorperazine is common, many dental care providers may never treat a patient with such symptoms. The phenothiazines are a common class of drugs, and some, such as prochlorperazine, are often prescribed by dentists. This case highlights the importance of taking an accurate history and being aware of possible adverse effects of medications.
|Original language||English (US)|
|Number of pages||2|
|State||Published - Jul 1 2021|
ASJC Scopus subject areas